Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 89, NWS Memphis, TN

May 20, 2001DeSoto County, Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2001, 3:43 PM CDT for DeSoto County, Marshall County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 3:43 PM CDT (20:43 UTC)
Expired
May 20, 2001, 4:30 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties DeSoto County, MS, Marshall County, MS

The radar

The Memphis radar (KNQA), 51 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 202043
SVRMEM
MSC033-093-202130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 430 PM CDT.

* AT 340 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM JUST 
  WEST OF LEWISBURG...MOVING NORTHEAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 430 PM CDT INCLUDE...
  LEWISBURG...
  OLIVE BRANCH...
  BYHALIA...
  RED BANKS...
  MT PLEASANT...SLAYDEN...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3498 8995 3476 8989 3479 8958 3492 8935
          3502 8956

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:20 PM CDT, 23 minutes earlier.

Area forecast discussion, May 20, 3:20 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT SUN MAY 20 2001

AT THE SURFACE...LOW OVR OK WILL DEVELOP AND MOVE OVR TO S. IL
MONDAY MORNING.  A LOW LEVEL JET OF AROUND 50KTS WILL MOVE OVR THE
MS RIVER AREA TONIGHT. MOISTURE HAS INCREASED TODAY AND LIFTED
INDEXES WILL RISE TO -2 TO -4 ACCORDING THE ETA AND NR -6 W/ THE
AVN. ETA BEING THE SLOWEST W/ THE COLD FRONT...WHICH APPEARS TO
MATCH UP MORE W/ SPC RISK AREA FOR TOMORROW. SURFACE FRONT SHOULD
MOVE INTO THE AREA MID-DAY TOMORROW AND CLEAR THE FA BY EARLY
TUESDAY MORNING. AVN HAS BEEN THE FASTER MODEL W/ THE FRONT BUT NOW
MERGING CLOSER W/ THE OTHERS. WILL GO CLOSER W/ THE ETA SOLUTION.
FURTHER ALOFT...A SHORTWAVE WILL BE OVR THE FA OVERNIGHT AND BE OUT
OF THE AREA TOMORROW MORNING. EXPECT ANOTHER ROUND OF STORMS TO MOVE
INTO THE AREA AROUND 6Z TONIGHT.

BEHIND THE FRONT EXPECT MUCH COOLER TEMPERATURES. LOOKING AT
X-SECTIONS...DECENT AMOUNT OF LOW LEVEL MOISTURE TO PRODUCE PARTLY
TO MOSTLY CLOUDY CONDITIONS FOR THE EXTENDED PERIODS...ESPECIALLY
ON WEDNESDAY.

FOR TEMPS...NGM BEING THE WARMEST AFTER 1ST PERIOD AND MAV/EXTENDED
GUIDANCE NUMBERS VERY SIMILAR..BUT MAV BEING THE COLDEST. WILL BE
LOWER THAN THE NGM AND A FEW DEGREES WARMER THAN THE MAV NUMBERS.

NGM AGAIN BEING THE OUTLIERS W/ POPS IN 4TH PERIOD...MAV/ETA DRY.
WILL GO ALONG WITH THAT. BUT DO EXPECT SHRA ACTIVITY TO HANG AROUND
AFTER THE FRONT MOVES THROUGH IN THE 3RD PERIOD...AS SUGGESTED BY
AVN/ETA.

PRELIM NUMBERS...STILL SUBJECT TO CHANGE ON POPS.

MEM TB 066/086/068/072  03661
MKL TB 062/084/066/071  02661
JBR TB 064/084/065/070  03761
TUP TB 063/086/067/074  01s661

.MEG...NONE.

In the hours before

Special weather statement, May 20, 12:15 PM CDT, 3 hours 28 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-202300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1215 PM CDT SUN MAY 20 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT SUNDAY
NIGHT ACROSS A SMALL PORTION OF EAST ARKANSAS. THE AREA IS ALONG
AND WEST OF A JONESBORO TO FORREST CITY TO MARVELL LINE.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVERNIGHT SUNDAY NIGHT ACROSS THE REMAINDER OF EAST ARKANSAS...THE
MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND NORTHWEST MISSISSIPPI.
THE SLIGHT RISK AREA IS WEST OF A LINE FROM PARIS TENNESSEE...TO
BOLIVAR...TO OXFORD...TO NEAR GRENADA MISSISSIPPI. THIS INCLUDES THE
CITIES OF JACKSON...MEMPHIS...DYERSBURG...BLYTHEVILLE...CLARKSDALE
AND HELENA.

A WEAK WARM FRONT WAS LOCATED ACROSS WEST TENNESSEE AND EAST
ARKANSAS THIS AFTERNOON. THE WARM FRONT WILL LIFT NORTH ACROSS THE
AREA TODAY...BRINGING MOISTURE BACK TO THE AREA. LOW PRESSURE OVER
OKLAHOMA WILL MOVE INTO ILLINOIS BY MONDAY MORNING...WITH A COLD
FRONT INTO EAST ARKANSAS. SCATTERED THUNDERSTORMS WILL MOVE INTO THE
AREA THIS AFTERNOON...BUT ADDITIONAL THUNDERSTORMS WILL DEVELOP IN
ADVANCE OF THE FRONT THIS EVENING...AND MOVE INTO THE AREA OVERNIGHT.
SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE DURING THE EVENING
AND OVERNIGHT HOURS.

DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREATS
WITH THESE STORMS...BUT THERE IS THE POTENTIAL FOR ISOLATED
TORNADOES. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE
AFTER 8 PM TONIGHT.

DUE TO THE SLOW MOVEMENT OF THE COLD FRONT OVERNIGHT...THERE IS THE
POTENTIAL FOR ADDITIONAL SEVERE WEATHER OVER PORTIONS OF THE MID-
SOUTH ON MONDAY.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS EVENING AND OVERNIGHT. MONITOR
NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:56 PM CDTSevere Thunderstorm WarningMEGDeSoto49 min
May 20, 3:11 PM CDTSevere Thunderstorm WarningMEGTunica49 min
May 20, 3:21 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc39 min
May 20, 3:56 PM CDTSevere Thunderstorm WarningMEGPontotoc49 min
May 20, 4:01 PM CDTSevere Thunderstorm WarningMEGCalhoun44 min
May 20, 4:08 PM CDTSevere Thunderstorm WarningMEGTate37 min
May 20, 4:16 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola29 min
May 20, 4:44 PM CDTSevere Thunderstorm WarningMEGLafayette46 min
May 20, 4:54 PM CDTSevere Thunderstorm WarningMEGUnion51 min
May 20, 5:29 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee46 min
May 20, 6:05 PM CDTSevere Thunderstorm WarningMEGChickasaw25 min
May 20, 6:28 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.